Biextensions, bimonoidal functors, multilinear functor calculus, and categorical rings

Ettore Aldrovandi

We associate to a bimonoidal functor, i.e. a bifunctor which is monoidal in each variable, a nonabelian version of a biextension. We show that such a biextension satisfies additional triviality conditions which make it a bilinear analog of the kind of spans known as butterflies and, conversely, these data determine a bimonoidal functor. We extend this result to n-variables, and prove that, in a manner analogous to that of butterflies, these multi-extensions can be composed. This is phrased in terms of a multilinear functor calculus in a bicategory. As an application, we study a bimonoidal category or stack, treating the multiplicative structure as a bimonoidal functor with respect to the additive one. In the context of the multilinear functor calculus, we view the bimonoidal structure as an instance of the general notion of pseudo-monoid. We show that when the structure is ring-like, i.e. the pseudo-monoid is a stack whose fibers are categorical rings, we can recover the classification by the third Mac~Lane cohomology of a ring with values in a bimodule.

Keywords: Categorical ring, biextension, bimonoidal, ring-like stack, butterfly, multi-extension, multi-category, multi-functor, Mac Lane cohomology

2010 MSC: 18D10, 13D03, 18G55, 55P43, 14A20

Theory and Applications of Categories, Vol. 32, 2017, No. 27, pp 889-969.

Published 2017-08-02.

TAC Home